Rainbow Fractional Matchings


We prove that any family E1,..., Ern of (not necessarily distinct) sets of edges in an r-uniform hypergraph, each having a fractional matching of size n, has a rainbow fractional matching of size n (that is, a set of edges from distinct Ei’s which supports such a fractional matching). When the hypergraph is r-partite and n is an integer, the number of sets needed goes down from rn to rnr+1. The problem solved here is a fractional version of the corresponding problem about rainbow matchings, which was solved by Drisko and by Aharoni and Berger in the case of bipartite graphs, but is open for general graphs as well as for r-partite hypergraphs with r>2. Our topological proof is based on a result of Kalai and Meshulam about a simplicial complex and a matroid on the same vertex set.

This is a preview of subscription content, access via your institution.


  1. [1]

    R. Aharoni and E. Berger: Rainbow matchings in r-partite r-graphs, Electron. J. Combin.16, Research Paper 119, (2009).

  2. [2]

    R. Aharoni, E. Berger, M. Chudnovsky, D. Howard and P. Seymour: Large rainbow matchings in general graphs, European J. Combin.79 (2019), 222–227.

    MathSciNet  Article  Google Scholar 

  3. [3]

    R. Aharoni, D. Kotlar and R. Ziv: Uniqueness of the extreme cases in theorems of Drisko and Erdős-Ginzburg-Ziv, European J. Combin.67 (2018), 222–229.

    MathSciNet  Article  Google Scholar 

  4. [4]

    N. Alon: Multicolored matchings in hypergraphs, Mosc. J. Comb. Number Theory1 (2011), 3–10.

    MathSciNet  MATH  Google Scholar 

  5. [5]

    N. Alon, G. Kalai, J. Matoušsek and R. Meshulam: Transversal numbers for hypergraphs arising in geometry, Adv. in Appl. Math.29 (2002), 79–101.

    MathSciNet  Article  Google Scholar 

  6. [6]

    I. Bárány: A generalization of Carathéodory’s theorem, Discrete Math.40 (1982), 141–152.

    MathSciNet  Article  Google Scholar 

  7. [7]

    J. Barát, A. Gyárfás and G. N. Sárközy: Rainbow matchings in bipartite multigraphs, Period. Math. Hungar.74 (2017), 108–111.

    MathSciNet  Article  Google Scholar 

  8. [8]

    A. A. Drisko: Transversals in row-Latin rectangles, J. Combin. Theory Ser. A84 (1998), 181–195.

    MathSciNet  Article  Google Scholar 

  9. [9]

    P. Erdős, A. Ginzburg and A. Ziv: Theorem in the additive number theory, Bull. Res. Counc. Israel Sect. F Math. Phys.10 (1961), 41–43.

    MathSciNet  MATH  Google Scholar 

  10. [10]

    Z. Füuredi: Covering the complete graph by partitions, Discrete Math.75 (1989), 217–226, Graph theory and combinatorics (Cambridge, 1988).

    MathSciNet  Article  Google Scholar 

  11. [11]

    G. Kalai and R. Meshulam: A topological colorful Helly theorem, Adv. Math.191 (2005), 305–311.

    MathSciNet  Article  Google Scholar 

  12. [12]

    G. Wegner: d-collapsing and nerves of families of convex sets, Arch. Math. (Basel)26 (1975), 317–321.

    MathSciNet  Article  Google Scholar 

Download references


We are grateful to Dani Kotlar, Roy Meshulam and Ran Ziv for helpful discussions.

Author information



Corresponding authors

Correspondence to Ron Aharoni or Ron Holzman or Zilin Jiang.

Additional information

Supported in part by the United States–Israel Binational Science Foundation (BSF) grant no. 2006099, the Israel Science Foundation (ISF) grant no. 2023464 and the Discount Bank Chair at the Technion.

Supported in part by ISF grant no. 409/16.

The work was done when Z. Jiang was a postdoctoral fellow at Technion–Israel Institute of Technology, and was supported in part by ISF grant nos. 409/16, 936/16.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Aharoni, R., Holzman, R. & Jiang, Z. Rainbow Fractional Matchings. Combinatorica 39, 1191–1202 (2019). https://doi.org/10.1007/s00493-019-4019-y

Download citation

Mathematics Subject Classification (2010)

  • 05D15
  • 55U10